Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 284, NWS Tulsa, OK

October 9, 2018Franklin County, Madison County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 9, 2018, 3:58 PM CDT for Franklin County, Madison County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 3:58 PM CDT (20:58 UTC)
Expired
Oct 9, 2018, 4:30 PM CDT
In force
32 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, AR, Madison County, AR

The radar

The Western Arkansas radar (KSRX), 90 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 12:17 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

819 
WUUS54 KTSA 092058
SVRTSA
ARC047-087-092130-
/O.NEW.KTSA.SV.W.0284.181009T2058Z-181009T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
358 PM CDT TUE OCT 9 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southeastern Madison County in northwestern Arkansas...
  Northeastern Franklin County in west central Arkansas...

* Until 430 PM CDT.

* At 358 PM CDT, a severe thunderstorm was located 7 miles east of
  Cass, moving north at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  St. Paul...                       Pettigrew...
  Boston...                         Dutton...
  Red Star...                       Redding...
  Taft...                           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tulsa.

&&

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Arkansas.

LAT...LON 3588 9352 3584 9353 3582 9352 3576 9352
      3577 9370 3561 9370 3565 9379 3589 9376
      3590 9351 3588 9351
TIME...MOT...LOC 2058Z 189DEG 28KT 3566 9369 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
981 
WWUS54 KTSA 092120
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
420 PM CDT TUE OCT 9 2018

ARC047-092130-
/O.CAN.KTSA.SV.W.0284.000000T0000Z-181009T2130Z/
Franklin AR-
420 PM CDT TUE OCT 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Arkansas.

LAT...LON 3588 9352 3584 9353 3582 9352 3576 9352
      3576 9357 3577 9377 3589 9376 3590 9351
      3588 9351
TIME...MOT...LOC 2120Z 189DEG 28KT 3583 9366 

$$

ARC087-092130-
/O.CON.KTSA.SV.W.0284.000000T0000Z-181009T2130Z/
Madison AR-
420 PM CDT TUE OCT 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MADISON COUNTY...

At 420 PM CDT, a severe thunderstorm was located over Pettigrew,
moving north at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
St. Paul...                       Pettigrew...
Boston...                         Dutton...
Red Star...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.

&&

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Arkansas.

LAT...LON 3588 9352 3584 9353 3582 9352 3576 9352
      3576 9357 3577 9377 3589 9376 3590 9351
      3588 9351
TIME...MOT...LOC 2120Z 189DEG 28KT 3583 9366 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
842 
WWUS54 KTSA 092129 RRA
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
429 PM CDT TUE OCT 9 2018

ARC087-092139-
/O.EXP.KTSA.SV.W.0284.000000T0000Z-181009T2130Z/
Madison AR-
429 PM CDT TUE OCT 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY
WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Arkansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.

LAT...LON 3588 9352 3584 9353 3582 9352 3576 9352
      3576 9357 3577 9377 3589 9376 3590 9351
      3588 9351
TIME...MOT...LOC 2129Z 189DEG 28KT 3590 9365 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:54 PM CDT, 4 minutes earlier.

Area forecast discussion, Oct 9, 3:54 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
354 PM CDT Tue Oct 9 2018

.DISCUSSION...
The severe weather threat has shifted into the far eastern part of
our forecast area, across parts of northwest Arkansas. Occasional
showers, and perhaps a few thunderstorms, will continue overnight
until a cold front sweeps east across the area later tonight.
Much cooler air will move into the area behind the front, with
well below normal temperatures expected for at least the next
week.

Moisture from the remnants of Hurricane Sergio in the Pacific
will stream northeast over the area this weekend bringing
widespread rain. The models have not been consistent on just where
the heaviest rainfall will occur, but the potential will exist
for heavy rainfall somewhere in our vicinity over the weekend.

Will keep low pops going into early next week with model
differences with the upper flow pattern. The UKMET favors
persistent moist southwest flow aloft, while the ECMWF and GFS
both tend to dry out at least the northern part of the forecast
area. If skies can clear early next week, the first freezing
temperatures of the season may occur in some locations.

Stayed close to guidance temperatures the next couple days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   51  66  43  61 /  60   0   0   0
FSM   61  72  48  67 /  90  10   0   0
MLC   53  68  46  64 /  80   0   0   0
BVO   50  64  38  59 /  60   0   0   0
FYV   58  67  40  61 /  90  10   0   0
BYV   60  70  43  61 /  90  20   0   0
MKO   53  67  45  63 /  80  10   0   0
MIO   54  64  41  59 /  80   0   0   0
F10   51  67  45  62 /  60   0   0   0
HHW   59  73  49  69 /  80   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

SHORT TERM...06
LONG TERM....05

PLATE
Hazardous weather outlook, Oct 9, 1:22 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
122 PM CDT Tue Oct 9 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
122 PM CDT Tue Oct 9 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Far eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
    AREA...Far eastern Oklahoma and western Arkansas.
    ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
    AREA...Far eastern Oklahoma and western Arkansas.
    ONSET...Ongoing.

DISCUSSION...
A line of strong to severe storms will affect far eastern
Oklahoma and western Arkansas through mid to late afternoon. This
includes areas to the east of a Vinita to Webbers Falls line. The
severe threat has diminished to the west of this line, although
scattered showers and storms are likely across the entire area.

Given the strong low level wind shear and rich moisture, the main
threats with these storms are tornadoes and damaging winds. There
may not be much lead time with any tornadoes that do develop
given the transient nature of the low level circulations. If a
warning is issued for your area, be prepared to take shelter
immediately.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY and FRIDAY...No Hazards.
SATURDAY...Heavy Rain Potential.
SUNDAY and MONDAY...No Hazards.

EXTENDED DISCUSSION...
Much cooler weather is expected across the region on Thursday and
Friday.

The remnants of Hurricane Sergio in the Pacific are expected to
move across the region on Saturday, ahead of another strong cold
front. Very heavy rainfall and flooding will be possible. The
exact track of the remnant moisture is still uncertain, but the
latest trends in the data suggest that the heaviest rainfall will
fall across northeast Oklahoma into northwest Arkansas

weather.gov/tulsa contains additional information.

CORFIDI

In the hours before

Special weather statement, Oct 9, 10:30 AM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1030 AM CDT TUE OCT 9 2018

OKZ054-091615-
Osage OK-
1030 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSAGE COUNTY UNTIL 1115
AM CDT...

At 1029 AM CDT, strong thunderstorms were located along a line
extending from Kaw Lake to 3 miles north of Fairfax to 3 miles
southwest of Hominy. Movement was north at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fairfax...                        Shidler...
Burbank...                        Grainola...
Foraker...                        Pearsonia...
Eastern Kaw Lake...               Webb City...
Apperson...

A Tornado Watch remains in effect until 200 PM CDT for northeastern
Oklahoma.

LAT...LON 3700 9642 3688 9633 3632 9644 3656 9672
      3673 9689 3675 9688 3674 9683 3676 9682
      3677 9682 3677 9679 3678 9679 3678 9675
      3700 9675
TIME...MOT...LOC 1529Z 201DEG 34KT 3678 9691 3662 9670 3639 9645
Local storm report, Oct 9, 2:34 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
234 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     TSTM WND DMG     3 SW BROKEN ARROW       36.02N 95.83W
10/09/2018                   TULSA              OK   PUBLIC

            TREE BLOWN DOWN AT E 101ST AND S 129TH. REPORT VIA SOCIAL
            MEDIA.

1127 AM     TSTM WND DMG     4 NE BROKEN ARROW       36.09N 95.74W
10/09/2018                   WAGONER            OK   BROADCAST MEDIA

            LARGE TREE LIMB AND PRIVACY FENCE BLOWN DOWN NEAR LIBERTY
            ELEMENTARY. REPORT RELAYED VIA SOCIAL MEDIA.

1126 AM     TSTM WND DMG     3 NE BROKEN ARROW       36.08N 95.75W
10/09/2018                   WAGONER            OK   PUBLIC

            LARGE TREE LIMB BLOWN DOWN AT E 41ST AND S 193RD. REPORT
            RECEIVED VIA SOCIAL MEDIA.

&&

SRC
Local storm report, Oct 9, 2:53 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
253 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     3 WSW BOYNTON           35.63N 95.71W
10/09/2018  M62 MPH          MUSKOGEE           OK   STORM CHASER

            REPORT RELAYED VIA SOCIAL MEDIA.

&&

SRC

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:54 PM CDTSevere Thunderstorm WarningTSABenton66 min
Oct 9, 3:38 PM CDTTornado WarningTSAFranklin37 min
Oct 9, 4:09 PM CDTTornado WarningTSAMadison20 min
Oct 9, 5:43 PM CDTAreal Flood AdvisoryTSACarroll, Franklin, Madison3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.